Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 46, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2013, 6:49 PM CDT for Emmons County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2013, 6:49 PM CDT (23:49 UTC)
- Expired
- Jun 20, 2013, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 20, 3:07 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 307 PM CDT THU JUN 20 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 258 PM CDT THU JUN 20 2013 MAIN FOCUS IS SEVERAL SEVERE THREAT AND FLASH FLOOD POTENTIAL THIS EVENING. THUNDERSTORMS HAVE BEEN REGENERATING ACROSS CENTRAL NORTH DAKOTA. MOIST ATMOSPHERE WILL KEEP THE FLASH FLOOD THREAT GOING JAMES RIVER VALLEY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 258 PM CDT THU JUN 20 2013 LONG TERM...FRIDAY NIGHT THROUGH THURSDAY... A SLOW MOVING UPPER LEVEL LOW AND TROUGH ENTRENCHED OVER ALBERTA/SASKATCHEWAN AND INTO THE INTER-MOUNTAIN WEST WILL GRADUALLY ROTATE THROUGH THE NORTHERN HIGH PLAINS BY LATE SUNDAY INTO EARLY MONDAY. THE END RESULT IS FOR A CONTINUED SOUTHWEST FLOW WITH MULTIPLE SHORTWAVES MEANDERING THROUGH WESTERN AND CENTRAL NORTH DAKOTA PROMOTING ADDITIONAL SHOWERS AND THUNDERSTORMS. SEVERE WEATHER POTENTIAL SATURDAY APPEARS TO BE MOST CONCENTRATED OVER SOUTH CENTRAL NORTH DAKOTA AND INTO THE JAMES RIVER VALLEY. THE SOUTHWEST FLOW WILL TRANSITION TO A SOMEWHAT DRIER WESTERLY FLOW SUNDAY NIGHT INTO MONDAY BEFORE ADDITIONAL SHORTWAVES ARRIVE FOR MONDAY NIGHT THROUGH TUESDAY NIGHT. THE GFS AND ECMWF AGREE THAT A FOUR CORNERS RIDGE WILL BEGIN TO GROW BY MID WEEK AND EXPAND NORTH BY THE END OF THE WEE. THAT WOULD RESULT IN NORTH DAKOTA TRANSITIONING TO A NORTHWEST FLOW ALOFT...JUST WEST OF THE RIDGE AXIS. THERE COULD BE SOME SHORTWAVES/RIDGE TOPPERS RIDING INTO NORTH DAKOTAS FOR A THREAT OF THUNDERSTORMS...BUT WILL NEED TO SEE THE PROXIMITY OF THE RIDGE TO WESTERN AND CENTRAL NORTH DAKOTA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 258 PM CDT THU JUN 20 2013 THE MAIN HAZARD TO AVIATION WILL BE THUNDERSTORMS GENERALLY EAST OF A LINE FROM KMOT-KBIS. AT 3 PM CDT...A WARM FRONTAL BOUNDARY EXTENDED FROM NORTHWEST NORTH DAKOTA INTO CENTRAL SOUTH DAKOTA. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. AREAS OF MVFR CONDITIONS WILL BECOME VFR FROM KISN-KMOT-BIS-KDIK BY 22Z-00Z THURSDAY. THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS CENTRAL NORTH DAKOTA...IMPACTING KJMS THROUGH 03Z THURSDAY EVENING. && .HYDROLOGY... ISSUED AT 258 PM CDT THU JUN 20 2013 FLOOD WARNINGS CONTINUE AND HAVE BEEN EXTENDED THROUGH FRIDAY ACROSS PORTIONS OF THE JAMES RIVER VALLEY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY FOR KIDDER...WELLS...DICKEY...FOSTER...LA MOURE...LOGAN...MCINTOSH AND STUTSMAN COUNTIES. MULTIPLE PERIODS OF THUNDERSTORMS WILL IMPACT THE SOUTH CENTRAL...THE FIST THURSDAY AFTERNOON AND EVENING...THEN AGAIN FRIDAY NIGHT AND SATURDAY...AND SATURDAY NIGHT AND SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ023-025-036-037- 047-048-050-051. && SHORT TERM...WAA LONG TERM...KS AVIATION...WAA HYDROLOGY...WAA
Hazardous weather outlook, Jun 20, 3:39 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 PM CDT THU JUN 20 2013 NDZ004-011-012-212045- BOTTINEAU-WARD-MCHENRY- 339 PM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. NDZ001>003-005-009-010-013-017>022-031>035-040>046-212045- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK- MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 339 PM CDT THU JUN 20 2013 /239 PM MDT THU JUN 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS WEST AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. NDZ023-025-036-037-047-048-050-051-212045- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 339 PM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. AREA FLOOD WARNINGS ARE IN EFFECT FOR AREAS ALONG AND NEAR THE JAMES RIVER BASIN THROUGH FRIDAY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY. MULTIPLE PERIODS OF THUNDERSTORMS WILL INCREASE THE CHANCE FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. WAA
In the hours before
Local storm report, Jun 20, 5:54 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 NW DRISCOLL 46.86N 100.17W
06/20/2013 E1.00 INCH BURLEIGH ND TRAINED SPOTTER
&&
HAMILTONLocal storm report, Jun 20, 5:56 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 10 W NAPOLEON 46.51N 99.98W
06/20/2013 E0.75 INCH EMMONS ND PUBLIC
&&
KINGLocal storm report, Jun 20, 6:04 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
604 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 5 SSW BRADDOCK 46.50N 100.13W
06/20/2013 M1.00 INCH EMMONS ND TRAINED SPOTTER
&&
JVININGSpecial weather statement, Jun 20, 6:17 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 617 PM CDT THU JUN 20 2013 NDZ022-023-035-036-210015- BURLEIGH-KIDDER-SHERIDAN-WELLS- 617 PM CDT THU JUN 20 2013 ...SPECIAL WEATHER STATEMENT... STRONG THUNDERSTORM FROM WING TO TUTTLE...MOVING NORTH AT 20 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS IMPACTED INCLUDE... WING... ARENA... TUTTLE... HURDSFIELD... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER
Local storm report, Jun 20, 6:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL LINTON 46.27N 100.23W
06/20/2013 E1.75 INCH EMMONS ND TRAINED SPOTTER
NICKEL AND GOLF BALL SIZED HAIL REPORTED
&&
MMATHEWSLocal storm report, Jun 20, 6:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL BRADDOCK 46.56N 100.09W
06/20/2013 E1.00 INCH EMMONS ND LAW ENFORCEMENT
&&
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:20 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 55 min |
| Jun 19, 10:42 PM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 19, 11:18 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 42 min |
| Jun 19, 11:32 PM CDT | Flash Flood Warning | BIS | Dickey | 6 hr |
| Jun 19, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 62 min |
| Jun 20, 12:48 AM CDT | Flash Flood Warning | BIS | LaMoure, Logan | 6 hr |
| Jun 20, 12:56 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 64 min |
| Jun 20, 1:17 AM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 20, 1:53 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 67 min |
| Jun 20, 2:34 AM CDT | Flash Flood Warning | BIS | Dickey, LaMoure | 6 hr |
| Jun 20, 3:01 AM CDT | Flash Flood Warning | BIS | Wells | 6 hr |
| Jun 20, 4:12 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 63 min |
| Jun 20, 4:20 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 55 min |
| Jun 20, 4:27 AM CDT | Flash Flood Warning | BIS | Stutsman | 6 hr |
| Jun 20, 4:55 AM CDT | Areal Flood Warning | BIS | Dickey, LaMoure, Logan, Stutsman | 30 hr |
| Jun 20, 6:17 AM CDT | Areal Flood Warning | BIS | Wells | 28 hr |
| Jun 20, 11:00 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jun 20, 1:15 PM CDT | Flash Flood Watch | BIS | Dickey, Emmons, Foster, Kidder, LaMoure, Logan and 3 more | 62 hr |
| Jun 20, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 60 min |
| Jun 20, 5:00 PM CDT | Flash Flood Warning | BIS | Emmons | 6 hr |
| Jun 20, 5:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 60 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 44 min |
| Jun 20, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.